Lupus can cause hives, but this is uncommon. The exact cause of hives in lupus isn't clear. But it may be due to certain antibodies produced by some people with lupus. Sun exposure also may play a role. In addition, some of the medications used to treat lupus may cause side effects that include hives.
Individual hives usually last less than 24 hours. Individual hives that last longer than 24 hours may be due to urticarial vasculitis, a condition characterized by inflammation of the small blood vessels in the skin. Lupus is one cause of urticarial vasculitis.
Signs and symptoms of urticarial vasculitis include an itching and burning sensation in the affected skin. Unlike hives, wheals caused by urticarial vasculitis may leave behind a bruise. A doctor may confirm a diagnosis of urticarial vasculitis by a biopsy of the affected skin.
Treatment of hives may include:
- H-2 blockers (cimetidine)
Treatment of urticarial vasculitis also may include antihistamines, H-2 blockers and corticosteroids, but used for a longer time than with simple hives. Aggravating factors, such as sun exposure, also may need to be controlled.